Dr. Joshua Wynne
Q. My elderly grandmother has been having trouble with falls. I'm concerned that she's going to injure herself. Can anything be done?
Q. I'm embarrassed to ask about this problem, but my elderly mother frequently loses control of her bladder and wets herself. Can anything be done?
Q. In a recent column you mentioned that taking a blood-thinning medication along with aspirin can cause excessive bleeding, so taking the two together is done only in certain circumstances. What are the situations where both drugs are recommended?
Q. A young man in our community nearly drowned recently. After he was rescued, he initially seemed fine, but then got very sick when his lungs filled with fluid while he was in the hospital. Fortunately, he eventually recovered completely, but what happened to him?
Q. I'm on a blood thinner, and I've been told never to take aspirin with it. What's the danger?
Q. I suddenly developed belly pain that radiated to my back. My doctor told me I had pancreatitis. What is it, and what can I expect in the future?
Q. In prior columns, you've discussed the increase in cases of diabetes and its relationship to the obesity epidemic. But you've also emphasized that treatment of diabetes works. So what's the bottom line regarding diabetes—are things getting better or worse?
Q. There has been a lot of news coverage of the problem of lead in the drinking water in Michigan. What are lead's health effects? A. Childhood exposure to lead found in the pipes supplying drinking water in Flint, Mich., but also in paint, solder and gasoline (from which lead can be absorbed from motor vehicle emissions) can have important and recognizable negative effects on brain development as children grow into adulthood.
Q. I'm frustrated with my doctor. When I go to see him with a concern, I can barely tell him what I'm worried about before he interrupts me. Why don't you doctors just listen? A. Oops! I hope you're not talking about me! But you are quite right — one classic study recorded patient-physician clinic encounters and found that the doctor interrupted the patient more often than not as the patient was stating their chief complaint. In that study, doctors waited only 18 seconds on average before interrupting the patient.
Q. My young child needs open-heart surgery soon. I'm worried enough about the surgery itself, but what about the anesthesia? Should I be concerned about long-term effects? A. The medical profession has been concerned about the possible toxicity of anesthetic agents — those used to put a young child to sleep so an operation or procedure can be performed — for a long time.